Minnesota, 2009

High Wind in Minnesota, June 28, 2009

June 28, 2009 · NWS FGF · 1 event in 1 county or zone

Strong wind gusts occurred over portions of southern Beltrami County, blowing down several trees. It is likely that the heavy rains that fell over the prior weekend left the top soil wet and made the trees more susceptible to the wind.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Strong wind gusts occurred over portions of southern Beltrami County, blowing down several trees. It is likely that the heavy rains that fell over the prior weekend left the top soil wet and made the trees more susceptible to the wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 28, 4:49 PM CST, 27 minutes earlier.

Area forecast discussion, Jun 28, 4:49 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
549 PM CDT SUN JUN 28 2009

.DISCUSSION...
WINDS ARE INTO ADVISORY CRITERIA IN THE EAST...AND MODEL SOUNDINGS
INDICATE GUSTS TO NEAR 50 MPH WILL CONTINUE AS A PRESSURE RISE MAX
WORKS INTO THE EAST. THEREFORE...HAVE HOISTED A WIND ADVISORY FOR
THE EAST THROUGH 02Z.

&&

.AVIATION...

GUSTY NORTHWEST WINDS WILL DIMINISH QUICKLY EARLY THIS EVENING
(BY 02Z) AND MOST OF THE CUMULUS OVER ERN ND INTO WCNTRL MN WILL
DISSIPATE. SOME THREAT THAT THE FAR EASTERN AND NORTHEAST FCST
AREA (ROX-BJI-PKD) MAY STAY WITH BROKEN CUMULUS CLOUDS THRU THE
NIGHT INTO MONDAY MORNING AS THICKER LOW LEVEL MOISTURE WORKS IT
WAY SOUTH ON THE BACKSIDE OF THE UPPER LOW NOW JUST NORTH OF
INTERNATIONAL FALLS. FOR THIS REASON KEPT PREV FCSTR THINKING OF
MVFR CIGS TONIGHT INTO MONDAY MORNING FOR BJI TAF...ALTHOUGH LOWER
CLOUDS MAY MOVE A BIT FURTHER TO THE WEST AND SOUTH SO MAY UPDATE
THIS IN THE 00Z TAFS.

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT SUN JUN 28 2009/

SHORT TERM...TONIGHT THROUGH WEDNESDAY

PRIMARY FORECAST CHALLENGE INCLUDES TEMPERATURES AND CLOUD TRENDS
ASSOCIATED WITH DEPARTING UPPER LOW. GFS/NAM/ECMWF/GEM SHORT-TERM
SOLUTIONS IN EXCELLENT AGREEMENT...SO WILL USE A MODEL BLEND FOR
THIS FORECAST PACKAGE. HOWEVER...DID LEAN TOWARDS SREF/MAV GUIDANCE
FOR DAYTIME HIGH TEMPERATURES.

A FEW SITES (KFGN/KHCO/KBJI) ACROSS NORTHWEST MINNESOTA HAVE
BARELY REACHED WIND ADVISORY CRITERIA (SUSTAINED 30 MPH AND/OR
GUSTS TO 45 MPH) THIS AFTERNOON. HOWEVER...DECIDED NOT TO ISSUE
ADVISORY GIVEN ISOLATED REPORTS AND WIND SPEEDS ON THE LOW-END OF
CRITERIA. THE VAST MAJORITY OF SURFACE OBSERVATION SITES REMAIN IN
THE 20 TO 30 MPH RANGE AND WINDS...ALONG WITH THERMALLY-DRIVEN
CUMULUS WILL DISSIPATE WITH LOSS OF SOLAR THIS EVENING. WINDS WILL
REMAIN ELEVATED ENOUGH OVERNIGHT TO PREVENT MAXIMUM NOCTURNAL
COOLING...RESULTING IN LOWS GENERALLY IN THE LOW 50S.

ALL MODELS SHOW STACKED UPPER LOW ACROSS SOUTHWEST ONTARIO TO SLOWLY
DROP SOUTHEASTWARD THE NEXT FEW DAYS...CENTERED NEAR LAKE HURON
BY WEDNESDAY MORNING. AT THE SAME TIME...A WEST COAST RIDGE BUILDS
ACROSS THE INTERMOUNTAIN WEST AND NORTHERN PLAINS...KEEPING THE
FORECAST AREA IN NORTH-NORTHWEST FLOW ALOFT. AT THE SURFACE...HIGH
PRESSURE OVER WESTERN HUDSON BAY WILL BUILD TO THE SOUTH...NOSING
INTO EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA BEGINNING
MONDAY. THIS HIGH PRESSURE SYSTEM LOOKS TO DOMINATE THE REGIONAL
WEATHER PATTERN THROUGH WEDNESDAY...KEEPING CONDITIONS MOSTLY TO
PARTLY SUNNY AND DRY.

TEMPERATURES WILL BE A BIT TRICKY...THOUGH...WITH THE FORECAST
AREA STUCK BETWEEN THE TROUGH TO THE EAST AND RIDGE TO THE WEST.
RECENT MODEL RUNS SUGGEST A COOLER LOW-LEVEL THERMAL PROFILE SO
DROPPED TEMPERATURES A FEW DEGREES THROUGH WEDNESDAY WITH DAYTIME
HIGHS PRIMARILY IN THE MID-70S. IN ADDITION...SOME LOW-LEVEL
MOISTURE MAY CONTINUE TO WRAP AROUND THE GREAT LAKES LOW WITH
CONTINUED CLOUDS MAINLY ACROSS NORTH-CENTRAL MINNESOTA AND AREAS
EAST.

OVERALL...A PLEASANT LAST FEW DAYS OF JUNE.

LONG TERM...WEDNESDAY NIGHT THROUGH NEXT SUNDAY

THE UPPER LOW OVER THE EASTERN GREAT LAKES WILL MOVE EAST...WITH A
MORE ZONAL WEST-NORTHWEST FLOW OVER THE NRN PLAINS AND SRN CANADA
FOR LATE IN THE WEEK AND THE WEEKEND.  WHILE MODELS ARE IN FAIR
AGREEMENT IN THE OVERALL PATTERN...THEY DISAGREE IN THE STRENGTH AND
NUMBER OF POSSIBLE UPPER AIR DISTURBANCES THAT WILL AFFECT THE AREA
IN THIS WNW UPPER AIR PATTERN.  SOME GENERAL AGREEMENT AMONG THE
CANADIAN/ECMWF/GFS IN SHOWING SOME LOW THREAT FOR CONVECTION IN THE
FRI-SUN TIME PERIOD SO CONSENSUS OF SURROUNDING OFFICES WAS TO GO
ALONG WITH HPC 20 POPS FOR THIS PERIOD. OVERALL TEMPS LOOK NEAR
OR JUST A TAD BELOW NORMAL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ005-006-008-009-
     013>017-022>024-027-028-031-032.

&&

DK
Hazardous weather outlook, Jun 28, 9:10 AM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1010 AM CDT SUN JUN 28 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1010 AM CDT SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHWEST WINDS ARE EXPECTED ACROSS THE REGION TODAY WITH
GUSTS OVER 30 MPH ILKELY.

LOW PRESSURE OVER SOUTHWEST ONTARIO WILL WEAKEN TODAY. THE
LOW PRESSURE SYSTEM WILL PRODUCE THE BREEZY CONDITIONS ACROSS THE
AREA TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AS WE APPROACH THE FOURTH
OF JULY WEEKEND.  OTHERWISE DRY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES/RIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Beltrami

When
June 28, 5:16 PM CST to 6:15 PM CST
Where
South Beltrami forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

There were numerous reports of trees falling and damaging vehicles and power lines.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168152.